Taking This Medicine? Beware – it May Cause Hearing Loss

Medications that cause hearing loss and other side effects.

Your hearing can be harmed by a remarkably common number of medicines. From tinnitus medications that stop your ears from ringing to drugs that could lead to hearing loss, learn which of them has an impact on your hearing.

Your Hearing Can be Affected by Medicines

Prescription drugs are a nearly $500 billion market and the United States accounts for nearly half of that consumption. Are you purchasing over the counter medications? Or are you taking ones that your doctor prescribes? All medications have risks, and even though risks and side effects may be noted in the paperwork, no one ever thinks they’ll be affected. So it’s worthwhile to mention that some medications raise the risk of having loss of hearing. On a more positive note, some medicines, such as tinnitus medications, can in fact, help your hearing. But how do you know which medications are safe and which ones are the medications will be hazardous? And what to do if a doctor prescribes medications that cause loss of hearing? Here’s the long and short on medications.

1. Over-the-Counter Painkillers That Harm Your Hearing

The fact that such an ordinary thing could cause loss of hearing. How often hearing loss took place in people who were using many different pain relievers was examined by researchers. This link is backed by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something alarming. Over-the-counter painkillers, if used regularly, will harm hearing. Regular use is defined as 2 or more times a week. You usually see this regularity in people who suffer from chronic pain. Temporary loss of hearing can result from taking too much aspirin at once and eventually can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s nearly double the risk of hearing loss if they were taking this drug to deal with chronic pain. Just for the record, prescription painkillers aren’t any better. Hearing loss might be caused by the following:

  • Fentinol
  • Oxycodone
  • Methadone

The precise cause of the loss of hearing is unclear. These drugs could decrease the flow of blood to your sensitive inner ear, which over time would kill nerves that pick up sound. That’s why loss of hearing could be the consequence of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably relatively safe when taken as directed and you’re not allergic. But certain forms of antibiotic could raise the risk of hearing loss: Aminoglycoside. Studies are in the initial phases so we haven’t had reliable facts on human studies as of yet. But there have been a few people who appear to have developed loss of hearing after using them. Results from animal-testing are persuading enough. There could be something to be concerned about according to the medical community. Every time mice are fed these antibiotics, they eventually lose their hearing. Aminoglycoside antibiotics are generally used to treat:

  • Certain other respiratory diseases
  • Bacterial meningitis
  • Cystic fibrosis
  • Tuberculosis (TB)

More chronic illnesses are managed over a longer time period with these. Pneumonia and children’s ear infection were, until not long ago, widely treated by Neomycin. Concerns over side effects in the past decade have encouraged doctors to prescribe different options. Why many antibiotics contribute to hearing loss still requires more research. It appears that they may cause swelling in the inner ear that creates long-term injury.

3. How Quinine Impacts Your Ears

You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. There have been numerous cases documented where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Your Hearing Can be Harmed by Chemo Drugs

When you have to deal with chemo, you understand that there will be side-effects. Doctors are loading the body with toxins in an effort to kill cancer cells. Cancer cells and healthy cells are usually indistinguishable by these toxins. Some of the drugs that are under scrutiny at are:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

Unfortunately, chemo-induced hearing loss is a required trade off when fighting cancer. While you’re dealing with chemo, a hearing care pro could help you keep track of your hearing. Or you could inform us what your individual scenario is and find out if there are any suggestions we can make.

5. Hearing Loss And Loop Diuretics

You could be using diuretics to help manage the balance of fluids in your body. As with any attempt to regulate something with medication, you can go too far in one direction, dehydrating the body. This can cause salt vs water ratios to get too high in the body, causing inflammation. This can cause hearing loss, which is typically temporary. But if you allow the imbalance to go on or keep happening, loss of hearing could be permanent. Using loop diuretics with ototoxic drugs (the drugs listed in this article) could make the permanent damage a lot worse. Lasix is the most well known loop diuretic, so if you’re prescribed this medication, you should check with your doctor about any side effects that may happen in combination with other medications you’re taking.

What to Do If You’re Using Drugs That May Cause Loss of Hearing

You need to talk to your doctor before you stop taking any drugs they have prescribed. Note all of the medications you use and then talk to your doctor. If your doctor has put you on one or more of these drugs that lead to hearing loss, ask if there are alternatives that may reduce risk. You can also reduce your dependence on medications with a few lifestyle changes. You can have a healthier life, in many situations, with small modifications to your diet and a little exercise. Your immune system can be reinforced while pain and water retention can also be decreased with these alterations. If you are currently or have been using these ototoxic drugs, you need to schedule an appointment to have your hearing checked as soon as possible. It can be difficult to detect loss of hearing at first because it advances quite slowly. But make no mistake: it can affect your happiness and health in ways you might not recognize, and catching it early gives you more choices for treatment.